Alert archive / South Carolina / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 167, NWS Charleston, SC

July 27, 2007Dorchester County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jul 27, 2007, 6:42 PM EDT for Dorchester County, South Carolina. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2007, 6:42 PM EDT (22:42 UTC)
Expired
Jul 27, 2007, 7:30 PM EDT
In force
48 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Dorchester County, SC

The radar

The Charleston,SC radar (KCLX), 87 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.7 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2007-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2040 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2007-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2040 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
921 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 272242
SVRCHS
SCC035-272330-
/O.NEW.KCHS.SV.W.0167.070727T2242Z-070727T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
642 PM EDT FRI JUL 27 2007

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DORCHESTER COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 730 PM EDT

* AT 642 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 15
  MILES NORTH OF SAINT GEORGE...MOVING SOUTHEAST AT 15 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  SAINT GEORGE...
  HARLEYVILLE...DORCHESTER...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3334 8049 3328 8043 3328 8039 3325 8034
      3322 8034 3320 8030 3318 8030 3316 8031
      3314 8029 3308 8050 3326 8065
TIME...MOT...LOC 2242Z 320DEG 13KT 3338 8060

$$
1 follow-up statement
000 
WWUS52 KCHS 272252
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
652 PM EDT FRI JUL 27 2007

SCC035-272330-
/O.CON.KCHS.SV.W.0167.000000T0000Z-070727T2330Z/
DORCHESTER SC-
652 PM EDT FRI JUL 27 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR DORCHESTER COUNTY...

AT 652 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR DUNCAN CHAPEL...OR ABOUT 8 MILES NORTH OF SAINT
GEORGE...MOVING SOUTHEAST AT 30 MPH.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN STURDY BUILDINGS AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3334 8049 3328 8043 3328 8039 3325 8034
      3322 8034 3320 8030 3318 8030 3316 8031
      3314 8029 3308 8050 3326 8065
TIME...MOT...LOC 2252Z 312DEG 29KT 3330 8058

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:51 PM EDT, 2 hours 51 minutes earlier.

Area forecast discussion, Jul 27, 3:51 PM EDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
351 PM EDT FRI JUL 27 2007

.SYNOPSIS...
A WEAK PRESSURE PATTERN WILL PERSIST ACROSS THE AREA THROUGH
SUNDAY WHILE A SERIES OF UPPER LEVEL DISTURBANCES CROSS THE AREA
FROM THE NORTHWEST. A COOL FRONT WILL APPROACH THE AREA FROM THE
NORTHWEST DURING THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
WEAK SHORTWAVE ENERGY IN CONCERT WITH UPPER DIVERGENCE AHEAD OF A
65 KT JET IS CURRENTLY SPARKING STRONG THUNDERSTORMS ACROSS NE SC
AS WELL AS SE NC. ACTIVITY ACROSS OUR AREA HAS BEEN RATHER LIMITED
THUS FAR...PARTIALLY DUE TO A SHIELD OF CIRRUS BLOCKING VALUABLE
SUNLIGHT AND PREVENTING CONVECTIVE TEMP OF 92-94 FROM BEING
ATTAINED IN MANY SPOTS. SEABREEZE CONTINUES TO PUSH INLAND WITH
DEWPTS RISING INTO THE LOWER AND MIDDLE 70S...WHILE SOME
CONVECTION IS DEVELOPING UPSTREAM ACROSS THE CAE WFO...WHICH COULD
SHOOT OUT SOME OUTFLOWS THIS WAY. TAPERED POPS BACK A BIT THIS EVE
BUT KEPT SOLID CHANCE OVER LAND THROUGH MID-EVENING.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
THE LOW ALOFT WILL MOVE INTO THE NE STATES ON SAT AND OPEN INTO A
WAVE. HOWEVER...THE MEAN TROUGH POSITION WILL REMAIN TO THE S AND
ACROSS THE REGION. YET ANOTHER SHORT WAVE TO MOVE IN FROM THE NW
SAT AFTN...AIDED BY UPPER JET MAX OF 35-45 KT. WITH PIEDMONT
TROUGH IN PLACE AND THE SEA BREEZE...VARIOUS BOUNDARIES WILL BE
AVAILABLE FOR SCATTERED CONVECTION TO FORM. STRONG TO SEVERE TSTMS
AGAIN LIKELY WITH STRONG CAPE IN ADDITION TO DYNAMICS ALOFT. TEMPS
WILL BE SIMILAR TO MAX TEMPS FOR TODAY.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
UPPER TROUGHING/ASSOCIATED SHORTWAVES PUSHING NW TO SE THROUGH THE
PARENT TROUGH...SEA BREEZE CONVERGENCE AND AMPLE LOW LEVEL
INSTABILITY WILL SUPPORT AN ABOVE AVERAGE CHANCE FOR THUNDERSTORMS
DURING THE SUNDAY TO MONDAY TIME FRAME...WITH CONVECTION
COVERAGE/INTENSITY PEAKING DURING THE AFTERNOON/EVENING HOURS BOTH
DAYS. INTERESTING THAT 12Z MOS GUIDANCE DEPICTS LIKELY POPS BOTH
DAYS. WHILE LIKELY OR GREATER POPS ARE CERTAINLY REASONABLE...OPTED
TO RETAIN THE ONGOING HIGH CHANCE POPS FROM PREVIOUS FORECASTS.
ASIDE FROM 12Z NAM/GFS DEPICTION OF SUBTLE 850 MB MOISTURE
TRANSPORT/MASS CONVERGENCE FOCUSED OVER THE REGION...THE SYNOPTIC
SITUATION DOES NOT YET ARGUE STRONGLY FOR MAJOR HIKES IN POPS FOR
THE 4TH THROUGH 6TH PERIODS. IN FACT...BOTH MODELS SUGGEST THAT THE
UPPER TROUGH WILL ACTUALLY RELAX WITH ASSOCIATED RISING HEIGHTS
SUNDAY...SUGGESTING A TREND TOWARD WARMER/SLIGHTLY MORE CAPPED MID
LEVELS...A SCENARIO SOMEWHAT AT ODDS WITH WET MOS
GUIDANCE...THEN...HEIGHTS FALL AGAIN AS THE TROUGH AMPLIFIES
MONDAY...AHEAD OF AN APPROACHING COLD FRONT...SUGGESTING THE
POTENTIAL FOR HIGHER POPS MONDAY. OTHERWISE...WITHIN AN
UNSTABLE/WEAKLY SHEARED ENVIRONMENT...ISOLATED THUNDERSTORMS MAY
PRODUCE DAMAGING MICROBURSTS AND HAIL SUNDAY/MONDAY AFTERNOON/
EVENING. SLIGHTLY STRONGER LOW/MID LEVEL WIND FIELDS MAY SUPPORT A
GREATER POTENTIAL FOR MULTICELL THUNDERSTORM ORGANIZATION
MONDAY.

THE UPPER LEVEL TROUGH WILL PERSIST THROUGH THE PERIOD. THIS FEATURE
WILL PUSH A BROAD SURFACE BOUNDARY INTO THE VICINITY BY TUESDAY...
THEN...THE SURFACE BOUNDARY IS PROGGED TO STALL THEN WEAKEN OVER OR
CLOSE TO THE REGION...ON THE PERIPHERY OF THE RIDGE HOLDING GROUND
SE OF THE AREA...THROUGH THE REST OF THE WEEK. THIS REGIME SHOULD
COMBINE WITH DIURNAL SEA BREEZE CONVERGENCE TO SUPPORT AT LEAST
SCATTERED CONVECTION...ESPECIALLY DURING THE AFTERNOON AND EVENING
HOURS EACH DAY.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
SEABREEZE HAS PUNCHED THROUGH BOTH TERMS THIS AFTN ALTHOUGH
ONSHORE FLOW IS STRONGER AT CHS TERM WHERE WESTERLY FLOW WAS
WEAKER. CONVECTION SHOULD GO FROM ISOLATED TO MORE SCATTERED IN
NATURE THROUGH EARLY EVENING BEFORE TAPERING OFF. RETAINED TEMPO
THUNDER AT CHS FOR A FEW HRS THIS EVE.

LOOKS LIKE CROSSOVER TEMPS WILL BE TOO LOW FOR FOG TONIGHT...BUT
DEPENDING UPON HOW MUCH RAIN OCCURS TODAY WE MIGHT SEE MVFR VSBYS
FOR A BRIEF TIME LATE IN THE FCST PERIOD.

EXTENDED AVIATION OUTLOOK...OUTSIDE POSSIBLE MVFR OR LOWER CONDITIONS
WITHIN SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS...AND
BRIEFLY ASSOCIATED WITH FOG AROUND DAYBREAK...VFR CONDITIONS WILL
PREVAIL THROUGH THE PERIOD.

&&

.MARINE...
SURFACE PRESSURE GRADIENT WILL REMAIN WEAK OVER THE COASTAL WATERS
TONIGHT THROUGH SAT NIGHT...ALLOWING CONDITIONS TO CONTINUE IN A
TYPICAL SEABREEZE/DIURNAL PATTERN. SUNDAY...A TIGHTENING SURFACE
PRESSURE GRADIENT AHEAD OF THE APPROACHING THEN STALLING SURFACE
BOUNDARY MAY ENHANCE S/SW WINDS...POSSIBLY SUPPORTING PERIODS OF
SCSEC CONDITIONS..ESPECIALLY AT NIGHT. OTHERWISE...OUTSIDE
THUNDERSTORMS...WINDS/SEAS WILL REMAIN BELOW HEADLINE CRITERIA
SUNDAY THROUGH WEDNESDAY.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

JRL/SPR
Hazardous weather outlook, Jul 27, 10:51 AM EDT, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
1051 AM EDT FRI JUL 27 2007

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-280900-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
1051 AM EDT FRI JUL 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS...AN UPPER LEVEL DISTURBANCE WILL CROSS THE
AREA THIS AFTERNOON AND EVENING...PRODUCING SCATTERED SHOWERS AND
THUNDERSTORMS. MORNING OBSERVATIONS INDICATE THE LIKELIHOOD FOR
SOME STRONG TO SEVERE THUNDERSTORMS ESPECIALLY LATE THIS AFTERNOON
AND INTO THE FIRST HALF OF THE EVENING. THE PRIMARY THREAT WILL BE
FROM DAMAGING THUNDERSTORM WIND GUSTS. IN ADDITION...CONDITIONS
ARE FAVORABLE FOR THUNDERSTORMS TO PRODUCE NEARLY CONTINUOUS
LIGHTNING STRIKES...TORRENTIAL RAINFALL...AND SOME HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

STRONG OR SEVERE THUNDERSTORMS...SCATTERED THUNDERSTORMS WILL
AFFECT THE AREA AGAIN ON SATURDAY AND SUNDAY. A FEW OF THESE
STORMS WILL BECOME STRONG...WITH GUSTY WINDS AND FREQUENT
LIGHTNING STRIKES. HOWEVER...ISOLATED STORMS COULD BECOME SEVERE
WITH DAMAGING WINDS AND LARGE HAIL. IN ADDITION...SLOW MOVING
THUNDERSTORMS WILL PRODUCE VERY HEAVY RAINS...RESULTING IN MINOR
FLOODING PROBLEMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. WE
ALSO REQUEST ANY WIND...HAIL OR RAIN REPORTS. PLEASE CALL THE
NATIONAL WEATHER SERVICE AT 1-888-383-2024 AND LEAVE A MESSAGE.

AMZ330-350-352-354-374-280900-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
1051 AM EDT FRI JUL 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

STRONG THUNDERSTORMS...ISOLATED THUNDERSTORMS TODAY INTO TONIGHT
MAY PRODUCE GUSTY WINDS...FREQUENT LIGHTNING STRIKES AND VERY HEAVY
RAINS REDUCING VISIBILITIES UNDER 1/2 MILE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

STRONG THUNDERSTORMS...ISOLATED THUNDERSTORMS SATURDAY THROUGH
SUNDAY MAY PRODUCE GUSTY WINDS...FREQUENT LIGHTNING STRIKES AND
VERY HEAVY RAINS REDUCING VISIBILITIES UNDER 1/2 MILE.

.SPOTTER INFORMATION STATEMENT...

WE REQUEST ANY MARINE THUNDERSTORM REPORTS TODAY INTO TONIGHT.
PLEASE CALL THE NATIONAL WEATHER SERVICE AT 1-888-383-2024 AND
LEAVE A MESSAGE.

JRL

In the hours before

Local storm report, Jul 27, 4:47 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
447 PM EDT FRI JUL 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     RIDGELAND               32.48N 80.98W
07/26/2007                   JASPER             SC   FIRE DEPT/RESCUE

            TREE FELL ON POWER LINE.

&&

JRL

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 7:14 PM EDTTornado WarningCHSDorchester42 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.